Louisiana, 2021

Tornadoes and Flash Flooding in Louisiana, May 17 to 19, 2021

May 17 to 19, 2021 · NWS LCH · 15 events in 6 counties and zones

A cold front moved in and stalled while multiple upper level disturbances moved through. High moisture levels and ample lift provided a few days of flooding and severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$500 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved in and stalled while multiple upper level disturbances moved through. High moisture levels and ample lift provided a few days of flooding and severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 17, 5:33 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 17, 5:33 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
633 AM CDT Mon May 17 2021

.DISCUSSION...
For the 17/12Z TAF Issuance.

&&

.AVIATION...
Moisture convergence and favorable upper level conditions will
allow for clusters of showers and thunderstorms to develop through
the day today. MVFR/IFR conditions with gusty winds will be
possible with the convection. A little bit of a break by 18/00Z
with VFR conditions. Then the potential for MVFR ceilings and
shower development overnight.

Rua

&&

.PREV DISCUSSION... /issued 448 AM CDT Mon May 17 2021/

SYNOPSIS...
A wet and active period through mid week with the possibility of
heavy rainfall along with strong storms.

Excessive Rainfall...with coordination from WPC...
Through Tonight...Slight (level 2 out of 4) Risk.
Tuesday and Tuesday Night...Slight (level 2 out of 4) Risk.
Wednesday and Wednesday Night...Moderate (level 3 out of 4) Risk
for Southeast Texas and Slight into Southwest Louisiana.

No Flash Flood Watch is in effect at this time. Will monitor how
much rain falls today. However, usually it is suggested that when
a Moderate Risk is in effect that a Flash Flood Watch be issued.
So if trends continue, there is the potential for a Flash Flood
Watch to be issued before the Moderate Risk goes into effect on
Wednesday.

Severe Weather...
Today...Marginal (level 1 out of 5) Risk, mainly for rotating
cells offshore moving into the coast with large hail, damaging
winds, and some tornadic potential.
Tuesday and Wednesday...Marginal (level 1 out of 5) Risk, for
mainly damaging wind gusts and large hail.

Rua

SHORT TERM (Through Tuesday Night)...
A very moist airmass will be in place with PWAT values over 1.75
inches, over the 90th percentile from SPC climo for this time of
year, and nearing 2 inches. Good southeast inflow will keep
elevated moisture values in place.

An upper level trough will remain west of the forecast area, with
a series of disturbances pushing out from it that will initiate
occasional widespread showers and thunderstorms.

With the high moisture content, strong convection will have high
precipitation efficiency with high rainfall rates. Therefore,
there will be a hazard for heavy rainfall with a potential for
flash flooding. With each round, antecedent conditions will
become more saturated and the potential for flooding will
increase.

Will also have to watch this morning for rotating supercell like
features moving onshore as they could produce strong winds, large
hail, and a quick spin up waterspout/tornado.

Rua

LONG TERM (Wednesday through Monday)...
A stationary front will linger to our south mid-week with an inflow
of moisture from the Gulf of Mexico. WPC has significant rainfall
accumulations expected Wednesday for western parts of our area.
However, the GFS, HREF, and ECMWF do not agree with less
precipitation expected. This forecast will align with WPC due to the
expected inflow of moisture from the Gulf of Mexico. Rain chances
will persist into Friday, especially for western parts of our area.

A marginal risk of severe weather may be possible later in the week.
However, it appears much of the precipitation expected through
Friday will not be severe. Shear will be expected to be low during
the week.

The stationary front will eventually start moving out of our area
Friday into Saturday with skies expected to clear out over the
weekend with an area of high pressure moving southward into the
Southeast U.S.

55

MARINE...
Pressure gradient will remain rather tight across the northwest
Gulf of Mexico through mid week as a high pressure will remain
over the southeast US coast and a lower pressure will be located
east of the Rockies. This will allow for moderate to occasional
strong southeast to south winds with building rough seas. Small
Craft Exercise Caution will be headlined through at-least Tuesday,
with the possibility of it being upgraded to a Small Craft
Advisory for Tuesday afternoon into Tuesday night.

The long duration and fetch of the southeast flow will allow tide
levels to become elevated and this will be monitored for the
possibility of a coastal flood advisory as we get into Tuesday
and Wednesday.

Rua

HYDROLOGY...
The potential for flooding will increase over the next few days as
antecedent conditions become more conducive for run-off issues,
along with elevated southeast flow along the coast not allowing
for proper drainage of the main stem river system, to go along
with potential releases from local dam structures.

QPF through Thursday show rainfall amounts averaging 3 to 5 inches
across the entire forecast area, with some locations in southeast
Texas averaging 5 to 9 inches.

Probabilistic QPF data shows a 20 to 40 percent chance of greater
than 4 inches for southwest Louisiana through Thursday, with a 50
to 70 percent chance of greater than 4 inches for southeast
Texas. Meanwhile, this data also shows a 5 percent chance of
greater than 8 inches for southeast Texas through Thursday.

Please monitor the latest river flood forecasts and statements.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  69  82  69 /  80  40  80  40
LCH  81  71  83  73 /  80  20  70  40
LFT  81  70  83  71 /  70  40  70  30
BPT  81  73  83  73 /  70  30  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Tuesday evening for GMZ450-
     452-455-470-472-475.

&&
Hazardous weather outlook, May 17, 4:07 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
507 AM CDT Mon May 17 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-181100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

There is the potential for heavy rainfall and strong to severe
thunderstorms. The Risk levels are as follows...
Slight Risk (Level 2 out of 4) for Excessive Rainfall.
Marginal Risk (Level 1 out of 5) for Severe Weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential for heavy rainfall and strong to severe thunderstorms
will continue through Thursday. The Risk levels are as follows...
Tuesday...Slight Risk for Excessive Rainfall.
Marginal Risk for Severe Weather.

Wednesday...Moderate Risk (Level 3 out of 4) for Excessive Rainfall
for southeast Texas, Slight Risk for southwest Louisiana.
Marginal Risk for Severe Weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-181100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Moderate southeast flow with breezy winds and rough seas. Small craft
should exercise caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to strong southeast flow and rough seas will persist
through mid week with the possibility of small craft advisory
conditions. Also, tides will be elevated with some potential for
a coastal flood advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 8:57 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
957 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      3 W JASPER              30.92N 94.05W
05/17/2021                   JASPER             TX   DEPT OF HIGHWAYS

            FM 2799 CLOSED

&&
Local storm report, May 17, 8:58 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
958 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     FLASH FLOOD      4 W JASPER              30.92N 94.06W
05/17/2021                   JASPER             TX   DEPT OF HIGHWAYS

            FM 2799 CLOSED

&&
Local storm report, May 17, 9:01 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1001 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     FLASH FLOOD      2 S BROWNDELL           31.10N 93.99W
05/17/2021                   JASPER             TX   DEPT OF HIGHWAYS

            US 96 FLOODED AND CLOSED.

&&
Local storm report, May 17, 9:02 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1002 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      2 S BROWNDELL           31.10N 93.99W
05/17/2021                   JASPER             TX   DEPT OF HIGHWAYS

            ROADS FLOODED AND CLOSED

&&
Local storm report, May 17, 9:04 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1004 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      CALL                    30.61N 93.87W
05/17/2021                   NEWTON             TX   DEPT OF HIGHWAYS

            ROADS FLOODED BUT NOT CLOSED YET

&&
Local storm report, May 17, 9:05 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1005 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      BURKEVILLE              31.00N 93.67W
05/17/2021                   NEWTON             TX   DEPT OF HIGHWAYS

            ROADS FLOODED BUT NOT CLOSED YET.

&&

The radar

The Lake Charles radar (KLCH), 42 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 4 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Calcasieu

When
May 17, 9:05 AM CST to 10:05 AM CST
Where
Calcasieu County, 0.6 mi W of De Quincy to 1.28 mi SSW of De Quincy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.450, -93.440

Multiple roads were flooded and impassible in Dequincy.

Flash Flood, Calcasieu

When
May 17, 9:45 AM CST to 2:45 PM CST
Where
Calcasieu County, 0.64 mi SE of Lake Charles Lake to 2.43 mi N of Araret
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$500 million
Reported by
NWS Employee
Coordinates
30.225, -93.221

Thunderstorms moved very slowly across Lake Charles and the surrounding area while back building during the late morning to mid afternoon of the 17th. One rain gage recorded near 22 inches of rain in South Lake Charles during the event, but a large swath received 10 inches or more. Most streets were flooded and impassable. Numerous vehicles were flooded and some were swept off the roads into ditches and and bayous. One person drown when their car floated into a ditch. Numerous homes and businesses were flooded in South Lake Charles some of which were still being repaired from Hurricanes Laura and Delta. Some schools and churches in the area also flooded.

Tornado, St. Landry

When
May 17, 11:48 AM CST to 11:49 AM CST
Where
St. Landry County, 2.16 mi NNW of Arnaudville
Rating
EF0
Path length
0.24 mi
Path width
10 yd
Reported by
Public
Coordinates
30.430, -91.940

A video of a thin and brief tornado near Arnaudville was sent in. No damage occurred.

Tornado, St. Landry

When
May 17, 12:13 PM CST to 12:14 PM CST
Where
St. Landry County, 1.38 mi S of Port Barre to 1.34 mi S of Port Barre
Rating
EF0
Path length
0.13 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
30.530, -91.950

Broadcast media relayed a picture or a thin tornado near Port Barre. No damage occurred.

Tornado, Jefferson Davis

When
May 17, 12:14 PM CST to 12:15 PM CST
Where
Jefferson Davis County, 3.16 mi SW of Lacassine to 3.01 mi SW of Lacassine
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
30.200, -92.960

A picture of a tornado was sent through social media. The tornado was brief, narrow, and did not cause damage.

Tornado, Calcasieu

When
May 17, 12:17 PM CST to 12:19 PM CST
Where
Calcasieu County, 1.25 mi ESE of Lake Charles Muni Ar to 1.31 mi E of (Lch)lk Charles Muni
Rating
EF0
Path length
1.11 mi
Path width
10 yd
Property damage
$10,000
Reported by
NWS Employee
Coordinates
30.116, -93.200

A home was hit by a tornado on Tank Farm Road causing roof damage. Meteorologist at the National Weather Service office witnessed the brief tornado from the office.

Tornado, Acadia

When
May 17, 1:17 PM CST to 1:18 PM CST
Where
Acadia County, 0.49 mi E of Lyons Pt to 0.64 mi E of Lyons Pt
Rating
EF0
Path length
0.15 mi
Path width
10 yd
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.101, -92.362

Minor damage from a tornado occurred to a home on Highway 13. Pictures of a thin tornado were also sent in through social media.

Tornado, Jefferson Davis

When
May 17, 2:30 PM CST to 2:31 PM CST
Where
Jefferson Davis County, 3.51 mi N of Jennings Arpt to 3.67 mi N of Jennings Arpt
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Reported by
Public
Coordinates
30.280, -92.680

Pictures of a rope tornado were posted to social media. The tornado remained in a field and no damage occurred.

Tornado, Acadia

When
May 17, 3:12 PM CST to 3:13 PM CST
Where
Acadia County, 4.2 mi NE of Crowley to 4.31 mi NE of Crowley
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
30.270, -92.330

A spotter reported a brief tornado in a field that did not cause damage.

Lightning, Vermilion

When
May 17, 5:15 PM CST
Where
Vermilion County, 0.6 mi E of Gueydan
Property damage
$1,000
Reported by
Public
Coordinates
30.030, -92.510

Lightning struck a transformer resulting in a fire of a near by tree and fence.

Flash Flood, Lafayette

When
May 17, 6:00 PM CST to 9:00 PM CST
Where
Lafayette County, 2.86 mi W of Milton to 0.37 mi WNW of Milton
Cause
Heavy Rain
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
30.103, -92.128

Numerous streets were flooded around Lafayette with cars stranded at several intersections.

Flash Flood, Vermilion

When
May 17, 6:00 PM CST to 9:00 PM CST
Where
Vermilion County, 0.35 mi NW of Maurice to 1.2 mi NNE of Maurice
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
30.123, -92.135

Heavy rain produced flooding in northeast Vermilion Parish into the city of Lafayette. Several streets were flooded around the community of Maurice where a driver ran off the road. The motorist was found the next day in the ditch near his car.

Thunderstorm Wind, Calcasieu

When
May 19, 1:00 AM CST
Where
Calcasieu County, 1.79 mi W of Lake Charles Muni Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.120, -93.250

A strong wind gust from a thunderstorm caused a chimney to collapse.

Thunderstorm Wind, Calcasieu

When
May 19, 1:10 AM CST
Where
Calcasieu County, 1.38 mi ESE of Lake Charles Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
Official NWS Observations
Coordinates
30.110, -93.200

The Lake Charles Regional airport recorded a wind gust of 69 mph.

Thunderstorm Wind, Jefferson Davis

When
May 19, 1:35 AM CST
Where
Jefferson Davis County, 3.29 mi SSW of Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.240, -92.980

Camper trailers were flipped near Iowa.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Calcasieu2021-05-1761MaleVehicle/Towed TrailerDirect
Flash Flood, Vermilion2021-05-1746MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960707, 960716, 960899, 960924, 960912, 960956, 960946, 961041, 961044, 960703, 960849, 961426, 960704, 960706, 960705.